Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 71, NWS Fort Worth, TX

September 13, 2009Ellis County, Johnson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 13, 2009, 3:26 AM CDT for Ellis County, Johnson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2009, 3:26 AM CDT (08:26 UTC)
Expired
Sep 13, 2009, 6:30 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Ellis County, TX, Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 35 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 3:51 AM CDTFLASH FLOODBurleson, TXNUMEROUS ROADS CLOSED AND CARS STRANDED IN BURLESON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 130826
FFWFWD
TXC139-251-131130-
/O.NEW.KFWD.FF.W.0071.090913T0826Z-090913T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
326 AM CDT SUN SEP 13 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ELLIS COUNTY IN NORTH CENTRAL TEXAS
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 630 AM CDT

* AT 326 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
THUNDERSTORMS WITH HEAVY RAIN ACROSS ELLIS AND JOHNSON COUNTY. RADAR 
INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER 1 
TO 2 INCHES WILL BE POSSIBLE THROUGH 630 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...ALVARADO...KEENE...CLEBURNE...CLEBURNE STATE PARK...
  JOSHUA...BURLESON AND GODLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

&&

LAT...LON 3226 9707 3227 9710 3219 9746 3217 9750
      3214 9751 3215 9755 3219 9757 3218 9760
      3220 9758 3221 9761 3255 9761 3255 9675
      3228 9670

$$


85/NH
1 follow-up statement
000 
WGUS74 KFWD 131036
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
536 AM CDT SUN SEP 13 2009

TXC139-251-131130-
/O.CON.KFWD.FF.W.0071.000000T0000Z-090913T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON TX-ELLIS TX-
536 AM CDT SUN SEP 13 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
NORTHWESTERN ELLIS AND JOHNSON COUNTIES...

AT 536 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
THUNDERSTORMS WITH HEAVY RAIN ACROSS JOHNSON AND NORTHWESTERN ELLIS 
COUNTY. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY 
FALLEN AND ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 630 AM CDT.
THERE HAS BEEN SIGNIFICANT FLOODING REPORTED IN THE CITY OF BURLESON.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE WAXAHACHIE...VENUS...RED OAK...OVILLA...OAK LEAF...
MIDLOTHIAN...MAYPEARL...KEENE...JOSHUA...GODLEY...CLEBURNE...BURLESON
AND ALVARADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3226 9707 3227 9709 3228 9753 3255 9761
      3254 9677 3229 9677

$$


85/NH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 11:39 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 12, 11:39 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1139 PM CDT SAT SEP 12 2009

.AVIATION...
NO MAJOR CHANGES. IFR/LIFR CONDS THROUGH MID MORNING/15Z MOST
LOCATIONS...THOUGH BRIEF/HEAVIER RA/SHRA MAY BRIEFLY PUSH CIGS
INTO MVFR CAT...THOUGH RAIN WOULD CUT VSBYS DOWN INTO IFR. WITH
UPR LO LIFTING OH SO SLOWLY NWD...CIGS SHOULD LIFT TO AT LEAST
PREVAILING MVFR MOSTLY AFTER 18Z SUN...AS BETTER ISENTROPIC ASCENT
PUSHES MORE NORTH. HOWEVER...LITTLE MORE WARMING AND LIFT NEAR LOW
CENTER LIKELY MEANS MORE POTENTIAL FOR TSRA AND ISOLATED VERY
HEAVY AMOUNTS. VFR MAY POSSIBLY RETURN WELL AFTER 00Z MON.

05/

&&

.UPDATE...
CONTINUOUS LATE TO MODERATE RAIN SHOULD VERIFY CATEGORICAL POPS
NEARLY EVERYWHERE. LIGHTNING IS LIMITED TO CONVECTION IN CENTRAL
AND SOUTH TEXAS...AND WILL CARRY ONLY ISOLATED THUNDER OVERNIGHT.
VORT CENTER NEAR BELL/MILAM PRODUCING MODERATE RAIN ON AREAS THAT
HAVE ALREADY BEEN INUNDATED. WILL NEED TO WATCH AREA CLOSELY FOR
NOCTURNAL CORE RAINS...WHICH WOULD AGGRAVATE FLOODING ISSUES.

25

&&

.PREV DISCUSSION... /ISSUED 322 PM CDT SAT SEP 12 2009/
THE UPPER LOW OVER CENTRAL TEXAS THIS AFTERNOON WILL MEANDER
AROUND AND THEN SLOWLY LIFT OFF TO THE NORTHEAST DURING THE NEXT
72 HOURS. EXPECT THE RAIN TO CONTINUE ACROSS NORTH TEXAS WITH THE
HEAVIEST RAIN THREAT SHIFTING TO THE NORTHEAST OF A GRAHAM...
WACO...CAMERON LINE BY MIDDAY SUNDAY...AND TO THE NORTHEAST OF A
BOWIE...CANTON LINE SUNDAY NIGHT. HAVE KEPT THE FLASH FLOOD WATCH
AS IS FOR NOW. WE MAY BE ABLE TO TAPER OFF THE SOUTHWESTERN PARTS
BY SUNDAY MORNING. THE UPPER LOW WILL MOVE NORTHEAST INTO
SOUTHWESTERN ARKANSAS BY TUESDAY MORNING. RAIN CHANCES WILL
DECREASE FROM WEST TO EAST...WITH RAIN CHANCES ENDING WEST OF I-35
BY WEDNESDAY. DRY WEATHER IS EXPECTED THURSDAY AND FRIDAY BEFORE
THE NEXT TROUGH STARTS TO APPROACH NEXT WEEKEND.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  77  65  79  68 /  90  70  50  40  30
WACO, TX              69  79  67  80  65 /  90  70  50  30  30
PARIS, TX             68  73  65  79  64 / 100  80  60  60  40
DENTON, TX            68  77  65  80  64 /  90  70  50  40  30
MCKINNEY, TX          68  76  65  81  64 /  90  80  60  50  30
DALLAS, TX            68  77  65  80  69 /  90  70  50  40  30
TERRELL, TX           69  76  67  80  67 /  90  70  60  50  30
CORSICANA, TX         69  78  66  79  66 /  90  70  50  40  30
TEMPLE, TX            70  80  66  80  65 / 100  60  40  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&

05/25
Hazardous weather outlook, Sep 12, 6:13 PM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
613 PM CDT SAT SEP 12 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
613 PM CDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT.

SHOWERS WITH ISOLATED THUNDERSTORMS CONTAINING HEAVIER RAINFALL
ARE EXPECTED TO CONTINUE OFF AND ON ACROSS ALL OF NORTH TEXAS
TONIGHT. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL OCCUR WITH
MOST ACTIVITY... HOWEVER LOCALIZED AMOUNTS UP TO 5 INCHES WILL BE
POSSIBLE ACROSS SOUTHERN NORTH TEXAS WHERE THE HIGHEST CHANCE FOR
LOCALIZED FLASH FLOODING WILL OCCUR...DUE TO THIS AREA BEING IN
CLOSE VICINITY TO THE UPPER LOW AND WHERE THUNDERSTORMS WILL BE
MOST PREVALENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE
SUNDAY...WITH THE BEST CHANCES NORTH OF INTERSTATE 20. AN ADDITIONAL
1 TO 2 INCHES...WITH ISOLATED HEAVIER AMOUNTS CAN BE EXPECTED ONCE
AGAIN ALONG WITH LOCALIZED FLASH FLOODING AND RIVER FLOODING.

RAINFALL CHANCES WILL BEGIN TO DECREASE MONDAY THROUGH TUESDAY
WITH ONLY A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORMS BY LATER IN
THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER REPORTS
OF HEAVY RAINFALL AND ANY FLOODING IS APPRECIATED.

05/

In the hours before

Local storm report, Sep 12, 9:29 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
929 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     FLOOD            SALADO                  30.93N  97.53W
09/12/2009                   BELL               TX   LAW ENFORCEMENT

            S.O. REPORTS ONGOING ROAD CLOSURES AND HIGH WATER IN
            SALATO AREA

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:15 PM CDTRiver Flood WarningFWDDallas3 days
Sep 12, 8:24 PM CDTFlash Flood WarningFWDMilam6 hr
Sep 12, 9:06 PM CDTAreal Flood AdvisoryFWDFalls3 hr
Sep 12, 9:34 PM CDTAreal Flood AdvisoryFWDBell3 hr
Sep 12, 10:24 PM CDTAreal Flood AdvisoryFWDDelta, Hopkins, Hunt, Rains, Rockwall3 hr
Sep 13, 12:15 AM CDTAreal Flood AdvisoryFWDCollin, Dallas, Kaufman, Tarrant3 hr
Sep 13, 12:26 AM CDTAreal Flood AdvisoryFWDBosque, Hill3 hr
Sep 13, 1:19 AM CDTAreal Flood AdvisoryFWDRockwall116 min
Sep 13, 2:08 AM CDTFlash Flood WarningFWDDallas, Tarrant3 hr
Sep 13, 2:16 AM CDTAreal Flood AdvisoryFWDHood, Johnson, Parker3 hr
Sep 13, 2:26 AM CDTFlash Flood WarningFWDMilam3 hr
Sep 13, 3:13 AM CDTAreal Flood AdvisoryFWDEllis3 hr
Sep 13, 3:16 AM CDTAreal Flood AdvisoryFWDCollin, Denton, Kaufman, Rockwall3 hr
Sep 13, 4:56 AM CDTFlash Flood WarningFWDDallas, Tarrant3 hr
Sep 13, 5:24 AM CDTAreal Flood WarningFWDMilam4 hr
Sep 13, 6:07 AM CDTRiver Flood WarningFWDMilam19 hr
Sep 13, 6:26 AM CDTFlash Flood WarningFWDEllis, Johnson3 hr
Sep 13, 6:39 AM CDTAreal Flood AdvisoryFWDFalls, Hill, Limestone, McLennan, Navarro3 hr
Sep 13, 7:55 AM CDTAreal Flood WarningFWDTarrant3 hr
Sep 13, 8:15 AM CDTFlash Flood WarningFWDDallas, Ellis, Falls, Hill, Limestone, McLennan and 1 more3 hr
Sep 13, 9:14 AM CDTAreal Flood WarningFWDMilam12 hr
Sep 13, 9:25 AM CDTFlash Flood WarningFWDJohnson110 min
Sep 13, 9:36 AM CDTRiver Flood WarningFWDTarrant12 hr
Sep 13, 10:00 AM CDTRiver Flood WarningFWDHenderson, Navarro7 days
Sep 13, 10:50 AM CDTAreal Flood WarningFWDTarrant6 hr
Sep 13, 11:16 AM CDTFlash Flood WarningFWDDallas, Ellis, Navarro3 hr
Sep 13, 2:16 PM CDTAreal Flood WarningFWDDallas, Ellis19 hr
Sep 13, 3:11 PM CDTAreal Flood AdvisoryFWDFreestone3 hr
Sep 13, 5:48 PM CDTAreal Flood AdvisoryFWDAnderson, Henderson, Navarro3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.